Tornadoes · United States · Indiana · 2023
EF1 tornado, Russiaville to Sycamore, Indiana, March 31, 2023
From Russiaville to Sycamore, this EF1 tornado ran 6.3 miles across Howard County on March 31, 2023, touching down at 11:20 PM EDT and reaching 25 yards wide. It killed nobody and injured 1, and did $900,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 31, 2023
- Touchdown
- 11:20 PM EDT (03:20 UTC)
- Lifted
- 11:27 PM EDT (03:27 UTC)
- On the ground
- 7 minutes
- Path length
- 6.3 miles (10.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $900,000
- County
- Howard County
- Touchdown point
- 40.421, -86.020
- Lift-off point
- 40.476, -85.930
- Record number
- 2303312120-01
The damage survey
57 damage points were recorded along this path by NWS IND and NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Unidirectional, most of structure intact
- Tree damage further downsteam
- Decent splatter but items generally in the same direction
- Splatter not great. Significant roof damage
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong, occluding storm system over the Upper Midwest produced a deep column of strong southwesterly winds over the Midwest on the afternoon and evening of the 31st.|This pattern generated an inordinate amount of vertical wind shear. The overall southwesterly flow also brought rather mild and somewhat humid air into the region, which was adequately unstable given noticeably colder air aloft, especially over the southwestern quadrant of Indiana.||Resulting thunderstorms were able to mix down the stronger winds to the surface as damaging straight line gusts, while a rather low freezing level promoted isolated large hail. Ten tornadoes occurred across the region: 5 from a rotating supercell thunderstorm that tracked roughly parallel to and about 20 miles south of Interstate 70, and 5 others spawned from a squall line's northern book-end vortex that impacted north-central central Indiana. The supercell's first two tornadoes (both EF3) caused a combined 5 fatalities...before the supercell spawned two more strong tornadoes (EF2/EF3), with the cell's final EF3 inflicting major damage on a warehouse in Whiteland (Johnson Co.). The (northern) squall line's first tornado was an EF2 that impacted mostly rural areas...while the squall line's four following tornadoes were all weak (EF0/EF1), with the final three spawned over Howard County, concluding with a longer tracking EF1 that injured one person.
This first of the three squall line tornadoes to impact Howard County touched down in a field with a few trees. The tornado impacted a home causing tree and barn damage, with maximum winds of 80 mph. One tree top was pulled back towards the home to the southwest. The tornado then quickly lifted in a farm field nearby.
This second of three tornadoes in Howard County (and the county's second EF0), tracked briefly between Russiaville and Indian Heights. Damage occurred to an out building before a playground set was thrown to the northeast, with trees near the area pointing to the east-southeast. Further damage occurred east of County Road 350 West to an attached garage and small barns: wood splinters were driven into siding, a car was moved and turned 45 degrees, and a large piece of plywood was stuck between remaining branches of tree, all from winds as great as 80 mph.
This was the third tornado (and only EF1) to impact Howard County. The tornado began in a rural field south of a homestead with two barns, home, and mobile home. One small barn was completely destroyed along with the mobile home which caused a serious injury. The home and larger barn had lesser damage. This tornado continued to the northeast, damaging the trees, homes and barns of several homesteads, with maximum winds of 110 mph. The tornado continued into a larger neighborhood near US Highway 35 where it caused mainly roof and tree damage to tree rows.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 01:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Mar 31, 9:45 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 31, 9:45 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 945 PM EDT Fri Mar 31 2023 .Mesoscale Update... Issued at 945 PM EDT Fri Mar 31 2023 The supercell in Clay County, Illinois should reach Sullivan and Vigo County by 10:30pm. Latest KVWX VWP-derived hodograph shows a very favorable low-level shear environment for supercells and tornadoes. Continued 2-m theta-e advection and large scale ascent from approaching trough may effectively erode current area of inhibition on the Indiana side of the state line. Eventual merging with the surging QLCS is expected, but until then there may be at least a small window spatiotemporally for tornadoes, albeit somewhat low probability given thermodynamic limitations mentioned above, at least into Sullivan County. Additional convection southwest of our area will continue to merge and move northeastward impacting Knox, Daviess, and Martin counties also by approximately 10:30pm. && .Mesoscale Update... Issued at 842 PM EDT Fri Mar 31 2023 Deep closed low is currently located over eastern Nebraska and is moving eastward now. Intense DCVA and associated strong forcing will primarily track over the northern portion of the area into the southern Great Lakes and this should be where a more intense/widespread wind threat should evolve, from the line of convection in northwest Illinois. Further south, trailing more positively tilted vort maxima and still appreciable midlevel height falls will likely still be sufficient for linear evolution with time. Another factor favoring at least a quasi-linear trend is veered low level flow and generally straight hodographs supporting splits and cell mergers which have been observed over western Illinois the last hour or two. 0-3-km shear vector orientation is more parallel to these southernmost segments that will impact much of central Indiana into the evening, somewhat limiting the QLCS mesovortex/tornado threat some. Nevertheless, any embedded mesocyclones or localized surges and resultant line reorientations will need to be watched closely for tornado potential. Even if shear vector orientations aren't optimal, the magnitude of shear is particularly high and can compensate. Latest ACARS from IND shows a trend toward stronger ascent with cool/moist PBL below capping EML deepening as CIN decreases. Near- term model guidance continues to show a fairly narrow corridor of enhance instability and little/no inhibition ahead of the QLCS. In fact, thermodynamic profiles may be quite favorable for deep coupling with stronger momentum aloft, and strong winds (locally significant). Wind damage continues to be the main threat. && .Mesoscale Update... Issued at 646 PM EDT Fri Mar 31 2023 Latest ACARs soundings and the 21Z HRRR 0 hour forecast soundings are both showing that the previously mentioned cap at 850mb is eroding away with only a minor bump noted at 2235Z. Parcels are still not surface based, but this won't stop any ongoing storms that move into the area. Thoughts from earlier this afternoon are still in line with the main timeframe for severe weather being from 9PM to 12AM. Latest radar imagery shows a line that has become to congeal across western Illinois into Missouri with widespread severe weather being reported along the line. With Indiana well within the exit region of the jet and a strong push of southwesterly flow behind the line, there shouldn't be any problem keeping this complex together as it arrives into Indiana. Models are maintaining the thought that the thermodynamic profiles will be favorable by the time of storm arrival. Relevant portions of previous discussions below.... A sounding from Purdue in Lafayette showed at around 545PM the cap that was advertised earlier remains in place with good shear. Instability remains generally locked above the cap. Latest ACARs soundings over IND show a similar profile. Expectations are that this will erode between 6PM and 8PM with the severe threat rapidly ramping up afterwards. Expect additional discussions through the evening. && && .Short Term...(This evening through Saturday) Issued at 301 PM EDT Fri Mar 31 2023 ***SEVERE WEATHER EXPECTED TONIGHT*** - Central Indiana now under a MODERATE RISK for severe weather. - Main Severe Threat tonight will be damaging straight line winds to 70 mph - Showers/Storms Possible late this afternoon - WIND ADVISORY 800 PM - Sat 500 PM Surface analysis this afternoon shows deep low pressure in place over western IA. This was providing a quick southwest flow in place across Indiana and the Ohio Valley. Dew points have crept into the lower 50s. THe initial moisture plume as shown by GOES16 has now shifted farther east of Indiana and the rest of the afternoon should be spent within the warm and somewhat dry sector. Radar mosaics show convection developing upstream in two areas. Severe storms were developing over N MO and IA, and also over Arkansas and MO. The storms over Arkansas and MO will be the storms of concern for Central Indiana tonight. Water vapor imagery shows negatively tilted upper low over NB. This low was providing diffluent flow aloft over the Mississippi Valley where storm development was currently ongoing. Tonight... ACARS soundings this afternoon at IND show an inversion remaining in place within the lower levels. This will keep convective development from progressing over the next 2-3 hours. However as some clearing and drier air arrives from the west, heating may allow this inversion to weaken, allowing a more unstable column aloft to allow convection. Showers developing over southern IL may be the trigger for this, and thus we will need to continue some chc pops through the afternoon and early evening.ight and people should be prepared to activate their severe weather preparedness plan. As the squall line exits overnight, some clearing is expected within the dry slot as forecast soundings show a quickly drying column overnight as cold air advection begins. Thus will trend toward decreasing cloudiness overnight, however strong dynamics will remain present aloft. Furthermore the strong pressure gradient across the area will allow for the continued wind gusts of 30-40 mph. Thus the wind advisory will be in effect at that point. We will expect lows mainly in the lower 40s. Saturday... Models continue to suggest strong dynamics will still be pushing across the Great Lakes on Saturday as an associated upper trough axis is dragged across Central Indiana. Strong winds will persist across the area on Saturday as a LLJ of near 50 knots will remain aloft ahead of the trough axis. Forecast soundings show initially a dry column in the wake of the cold front. However as convective temperatures in the mid 40s are reached, forecast soundings show lower level saturation amid cyclonic flow in place across the region. This is indicative for convective showers. Thus will include chance pops by late morning and afternoon. The wind advisory will remain in place, as the ongoing strong pressure gradient will remain in place, but will gradually diminish by late afternoon as the low departs northeast and the gradient weakens. Expect only minimal temperature rises to highs in the middle 40s as cold air advection, and showers will remain in play for the afternoon. && .Long Term...(Saturday night through Friday) Issued at 305 PM EDT Fri Mar 31 2023 * Temperatures well above normal at times, particularly Monday- Wednesday * Showers and thunderstorms at times early to mid week, with severe weather possible Tuesday afternoon - Tuesday night. The long term period will begin with fast quasi-zonal flow across the country, with temperatures fairly close to seasonal normals late in the weekend. At the surface, high pressure traversing the region Saturday night into Sunday evening will keep the area dry during this period with ample sunshine Sunday. As early as late Sunday night, shower chances will be required as low amplitude disturbances move through the aforementioned fast flow aloft, along with modest moisture return ahead of a low level baroclinic zone. This frontal zone will persist somewhere in the region as the upper level flow amplifies early in the week, and broad southerly/southwesterly flow and attendant increasing warmth and moisture return through the low to mid levels of the troposphere will allow for continued chances for showers and thunderstorms, with PoPs increasing significantly Monday night into Tuesday. Tuesday into Tuesday night, an extremely strong low pressure system is likely to develop over the central High Plains into the upper Midwest in response to the aforementioned amplifying flow aloft. Strong dynamics and good moisture return as the Gulf remains wide open appear likely to produce a regional severe weather event in the region well outlined by SPC in the day 4-8 outlook - with the highest threat at this time looking to be to our west over the lower Missouri Valley and mid Mississippi Valley Tuesday afternoon. Late Tuesday into Tuesday night, a severe weather threat is definitely in the cards across central Indiana. Ample instability and extremely strong low and deep layer shear values again appear likely across a broad area in the open warm sector of the low. Pattern recognition suggests this would most likely take the form for central Indiana of one or more line segments with all hazards on the table, but cannot completely rule out any convective mode, depending on degree and timing of destabilization in the warm sector and other mesoscale details that are too far out in time to resolve at this point. Precip/storm threat should come to an end at least briefly Thursday into Thursday evening as the cold front associated with the strong low sweeps across the area. Shower chances may return very late in the period, but are far more uncertain owing to growing model differences. && .Aviation...(00Z TAF Issuance) Issued at 646 PM EDT Fri Mar 31 2023 Impacts: -Southerly wind gusts to 40kts through the TAF period, brief westerly gusts in excess of 50kts during line of storms. -MVFR cigs to briefly IFR cigs this evening -Line of storms expected from 02Z to 05Z, IFR vsbys during rain. -LLWS through the TAF period. Discussion: A line of storms is expected to impact the terminals between 02Z and 05Z with the potential for wind gusts in excess of 50kts. Gradient winds outside of storms will gust to around 40kts at times, especially after 05Z. Vsbys will remain VFR outside of the heavier rain. Cigs will remain MVFR through 05Z with low VFR conditions afterwards. LLWS will be a concern with a very strong LLJ even with surface gusts to 40kts. Winds will then gradually become more westerly and eventually northwesterly tomorrow afternoon. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM EDT Saturday for INZ021-028>031-035>049- 051>057-060>065-067>072. && Mesoscale...BRB Short Term...Puma Long Term...Nield Aviation...White
Hazardous weather outlook, Mar 31, 3:19 PM EDT, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Indianapolis IN 319 PM EDT Fri Mar 31 2023 INZ021-028>031-035>049-051>057-060>065-067>072-011930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 319 PM EDT Fri Mar 31 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated to scattered thunderstorms are possible through the afternoon. A few severe storms will be possible during the afternoon hours. A line of severe thunderstorms is expected to move through central Indiana this evening between the hours of 9 PM and midnight. Damaging winds to 75 mph and the threat of a few brief tornadoes will accompany this line of storms. Strong winds gusts up to 50 mph are possible this evening even outside of thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong wind gusts up to 50 mph are likely on Saturday. There is a chance of thunderstorms Monday afternoon through Tuesday night. Severe storms are possible during this period, primarily Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected late this afternoon into tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 31, 9:58 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
958 PM EDT Fri Mar 31 2023
INZ051-060-010230-
Vigo-Sullivan-
958 PM EDT Fri Mar 31 2023
...A severe thunderstorm in Illinois may impact portions of
southeastern Vigo and Sullivan Counties by 1030 PM EDT...
At 956 PM EDT, Doppler radar was tracking a severe thunderstorm near
Newton, Illinois moving east at 60 mph.
If this storm maintains its intensity large hail and damaging winds
may impact portions of Sullivan and Vigo counties by 1030 PM EDT.
Locations impacted include...
Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Fairbanks, Merom,
Turtle Creek Reservoir, Graysville and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM EDT for north central
and west central Indiana.
Be ready to seek shelter if a warning is issued.
LAT...LON 3917 8764 3917 8762 3918 8762 3920 8759
3922 8757 3934 8724 3900 8724 3895 8751
3897 8753 3899 8758 3899 8756 3900 8758
3906 8757 3908 8760 3909 8762 3910 8762
3911 8765 3912 8765 3912 8763 3913 8766
TIME...MOT...LOC 0156Z 249DEG 56KT 3895 8806
BRBLocal storm report, Mar 31, 10:05 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL 4 W RAINSVILLE 40.41N 87.39W
03/31/2023 E1.00 INCH WARREN IN AMATEUR RADIO
&&
AGMLocal storm report, Mar 31, 10:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 2 S DARLINGTON 40.08N 86.77W
03/31/2023 E1.00 INCH MONTGOMERY IN PUBLIC
&&
AGMLocal storm report, Mar 31, 10:59 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1059 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST PATRICKSBURG 39.31N 86.96W
03/31/2023 E75 MPH OWEN IN 911 CALL CENTER
PEA SIZED HAIL ALSO REPORTED.
&&
AGMLocal storm report, Mar 31, 11:04 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 2 N NEW MARKET 39.98N 86.92W
03/31/2023 M59 MPH MONTGOMERY IN AWOS
OBSERVED AT KCFJ AWOS.
&&
AGMLocal storm report, Mar 31, 11:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1118 PM EDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 8 WNW BATTLE GROUND 40.54N 86.98W
03/31/2023 TIPPECANOE IN EMERGENCY MNGR
THUNDERSTORM WINDS FLATTENED 2 STRUCTURES TO
BASEMENT. SEVERAL OTHER STRUCTURES WITH
ROOFS BLOWN OFF NEAR JUNCTION OF BENTON
TIPPECANOE AND WHITE COUNTIES. 1 INCH HAIL
ALSO REPORTED NEAR US HIGHWAY 231. TIME
ESTIMATED BY RADAR.
&&
AGMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
3.3 hours before the tornado, 217 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81650 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
8.7 hours after it, 217 km from the path. April 1, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -79747 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 119 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Kokomo (OKK), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 86 km away, was scanning. The volume nearest the touchdown began at 03:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of March 31, 2023
126 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 2:18 PM CDT | EF3 | Little Rock tornado, AR | 34.2 | 800 | 54 | $90 million | |
| March 31 | 2:37 PM CDT | Unrated | Tazewell, IL | 0.3 | 10 | |||
| March 31 | 3:15 PM CDT | EF1 | Tazewell, IL | 0.9 | 10 | |||
| March 31 | 3:23 PM CDT | Unrated | Woodford, IL | 0.6 | 20 | |||
| March 31 | 3:36 PM CDT | EF3 | Wapello, IA | 26.1 | 1,000 | $2.0 million | ||
| March 31 | 3:45 PM CDT | EF1 | Prairie, AR | 1.1 | 100 | |||
| March 31 | 3:52 PM CDT | Unrated | Poweshiek, IA | 3.6 | 60 | |||
| March 31 | 4:05 PM CDT | Unrated | Livingston, IL | 0.0 | 15 | |||
| March 31 | 4:10 PM CDT | EF4 | Keota–Wellman tornado, IA | 19.9 | 700 | 3 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 3.5 | 80 | $50,000 | ||
| March 31 | 4:22 PM CDT | EF1 | Grundy, IA | 4.1 | 80 | $50,000 | ||
| March 31 | 4:30 PM CDT | EF3 | Wynne–Parkin tornado, Arkansas and Tennessee | 72.5 | 1,600 | 4 | 26 | $151 million |
| March 31 | 4:36 PM CDT | EF2 | Benton, IA | 1.7 | 50 | |||
| March 31 | 4:37 PM CDT | EF0 | Johnson, IA | 6.1 | 50 | |||
| March 31 | 4:46 PM CDT | EF2 | Johnson, IA | 16.9 | 75 | 2 | ||
| March 31 | 4:47 PM CDT | EF2 | Benton, IA | 4.9 | 50 | |||
| March 31 | 4:49 PM CDT | EF2 | Stone, AR | 6.8 | 125 | |||
| March 31 | 4:51 PM CDT | Unrated | Benton, IA | 1.4 | 10 | |||
| March 31 | 4:53 PM CDT | EF2 | Johnson, IA | 14.7 | 100 | |||
| March 31 | 5:03 PM CDT | Unrated | Buchanan, IA | 1.7 | 10 | |||
| March 31 | 5:06 PM CDT | EF2 | Johnson, IA | 9.0 | 75 | |||
| March 31 | 5:06 PM CDT | EF1 | Cedar, IA | 8.3 | 10 | |||
| March 31 | 5:14 PM CDT | EF2 | Cedar, IA | 16.4 | 250 | |||
| March 31 | 5:15 PM CDT | Unrated | Scott, IL | 0.5 | 10 | |||
| March 31 | 5:17 PM CDT | EF1 | Cedar, IA | 5.2 | 100 | |||
| March 31 | 5:18 PM CDT | EF2 | Cedar, IA | 19.6 | 200 | 2 | ||
| March 31 | 5:20 PM CDT | EF1 | Delaware, IA | 4.1 | 50 | |||
| March 31 | 5:27 PM CDT | Unrated | Morgan, IL | 0.7 | 10 | |||
| March 31 | 5:32 PM CDT | EF1 | Delaware, IA | 11.1 | 90 | |||
| March 31 | 5:35 PM CDT | EF0 | Morgan, IL | 1.1 | 30 | |||
| March 31 | 5:41 PM CDT | EF1 | Jones, IA | 1.4 | 50 | |||
| March 31 | 5:41 PM CDT | EF2 | Des Moines, IA | 0.9 | 150 | |||
| March 31 | 5:48 PM CDT | EF3 | Covington tornado, TN | 39.2 | 2,000 | 1 | 28 | $80 million |
| March 31 | 5:50 PM CDT | EF2 | Clinton, IA | 18.0 | 350 | 1 | ||
| March 31 | 5:58 PM CDT | EF1 | Jackson, IA | 1.2 | 50 | |||
| March 31 | 6:09 PM CDT | EF0 | Jackson, IA | 0.2 | 15 | |||
| March 31 | 6:12 PM CDT | EF2 | Sangamon, IL | 5.4 | 400 | |||
| March 31 | 6:16 PM CDT | EF1 | Jackson, IA to IL | 1.9 | 100 | 3 | ||
| March 31 | 6:18 PM CDT | EF2 | Sangamon, IL | 21.0 | 200 | |||
| March 31 | 6:24 PM CDT | EF2 | Henry, IL | 3.5 | 300 | |||
| March 31 | 6:33 PM CDT | EF2 | Henry, IL | 3.0 | 200 | |||
| March 31 | 6:36 PM CDT | EF2 | Henry, IL | 9.3 | 440 | |||
| March 31 | 6:37 PM CDT | EF2 | Henry, IL | 6.8 | 650 | |||
| March 31 | 6:39 PM CDT | EF1 | Carroll, IL | 1.0 | 50 | |||
| March 31 | 6:47 PM CDT | EF0 | Macoupin, IL | 6.3 | 150 | $25,000 | ||
| March 31 | 6:48 PM CDT | EF1 | Whiteside, IL | 13.9 | 150 | |||
| March 31 | 6:48 PM CDT | EF1 | Iowa, WI | 1.1 | 75 | $300,000 | ||
| March 31 | 6:50 PM CDT | EF1 | Lafayette, WI | 5.5 | 75 | $1.0 million | ||
| March 31 | 6:50 PM CDT | EF1 | Carroll, IL | 11.0 | 200 | |||
| March 31 | 6:55 PM CDT | EF1 | Lafayette, WI | 6.6 | 75 | $600,000 | ||
| March 31 | 7:03 PM CDT | Unrated | Phillips, AR | 2.8 | 100 | |||
| March 31 | 7:06 PM CDT | EF0 | Christian, IL | 4.1 | 20 | |||
| March 31 | 7:08 PM CDT | EF2 | Lee, IL | 9.3 | 350 | |||
| March 31 | 7:13 PM CDT | EF1 | Lee, IL | 7.8 | 75 | |||
| March 31 | 7:13 PM CDT | EF1 | Christian, IL | 1.7 | 30 | |||
| March 31 | 7:16 PM CDT | EF0 | Green, WI | 3.0 | 75 | $400,000 | ||
| March 31 | 7:20 PM CDT | EF1 | Green, WI | 10.2 | 50 | $600,000 | ||
| March 31 | 7:24 PM CDT | EF1 | Ogle, IL | 27.5 | 600 | 1 | 40 | |
| March 31 | 7:26 PM CDT | EF0 | Green, WI | 5.8 | 75 | $400,000 | ||
| March 31 | 7:31 PM CDT | EF1 | Winnebago, IL | 5.8 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.